Jump to content
CrazyBoards.org

Recommended Posts

I am wondering if anyone else has experienced this and if this is a normal side effect to anti convulsants or specific to the meds i take  (listed below)  I think of short term memory issues as sorta like within 2mins to an hour.  What I am talking about is like seconds.   Its not going to another room and forgetting what you walked in for, that I have done for years, we all probably do as some level.

Some examples:

 

Paying for a purchase I get my cash or credit card out, I don't recall doing it so I begin looking frantically for my credit card only to find i have already placed it on the counter. 

 

Driving along in my car, and suddenly I don't remember where I am going or even recognize the area I am in.  Seconds later I realize where I am and where i am going. 

 

Looking in a drawer to retrieve some item, not being able to find it, only to realize I already took it out of the drawer. 

 

Looking for some item in my purse, only to realize I am mindlessly digging as I don't know what I needed. 

 

I do not feel sluggish from my meds, I seem to experience very little side effects except constipation.

 

 

 

Link to comment
Share on other sites

To answer your main question: yes. Anticonvulsants/Mood Stabilizers are well known for the impairment of memory. They can also cause issues with balance and coordination (run into walls lately? get new feet?) and can cause issues in thought processing (aka the 'stupids').

 

Looking for things that you forgot what you were looking for, not remembering that you just said/did/put something, and not remembering what someone just said during conversations/that you even said anything, and not even remembering what you are doing in the moment is pretty typical for many AEDs.

 

And I don't know which condition you are taking Lamictal for, but for those of us who take Anticonvulsant's for Seizures it's even hard to distinguish the AED side affects and actual seizure symptoms to which we take the medication for. That shows you just how Anticonvulsant side affects work on the brain! (edited for clarity: the side affects and symptoms feel similar, but the side affects are not seizures and they are not related) 

 

The good news is that considering it is a side affect, it changes depending on the dosage. So the longer you are on the medication the more likely it will ease or even go away completely (it also depends on the dosage amount, and you body's tolerance). The bad news is that considering it's a side affect, it changes depending on the dosage. So the side affect tends to get worse during dosage increases. 

 

 

Driving along in my car, and suddenly I don't remember where I am going or even recognize the area I am in.  Seconds later I realize where I am and where i am going. 

 

That sounds quite serious and potentially dangerous. Definitely tell a doctor about it as soon as possible. 

 

 

It actually sounds scarier than it is.  I am in full control of the car and completely present. Just get a bit disorientated for like a second or two. 

I see the Pdoc next week so will bring it up then.

 

 

I do this on a daily basis (more so when starting Topamax), and I understand what you mean by it's not as scary as it sounds.

 

It really only becomes dangerous if it is caused by a period of unconsciousness (which is not a side affect of Anticonvulsants, it's just a comparison) rather than confusion/disorientation. Some red flags are wandering off your route, being disoriented for longer than 15 minutes, or being late for your destination. If these ever occur (which is rare, and is a red flag that you should see your doctor) try not to drive, and see your doctor again. But I personally have never had any issues, and it never caused any impairment in driving. However it is a good idea to report all side affects when you experience them to your prescribing doctor.

 

ETA (and noted above): For clarity.

Edited by Sloane
Link to comment
Share on other sites

sloane, I use the lamictal and seroquel  for seizures and bi polar 2, dual purpose you could say.

haha, I do walk into walls and have a horrible time with esculators, my timing stepping off is way off. 

thanks for your input.  I figured it was meds, but was also a bit worried that it was some low level seizure activity.

I have two cerebral hemangiomas in my right frontal lobe, and seizures bring on brain bleeds.  CAN NOT have another.

 

I didn't think these symptoms were seizure related, I get a very clear warning if I am going to have seizure. 

Link to comment
Share on other sites

Getting confused in the car happens to me when I dissociate.

 

When I had PTSD, it was so bad that I kept getting lost in my hometown. Now, it only happens when I'm really anxious; for instance, when my husband had brain surgery. I would keep missing the hospital exit, because I couldn't focus.


Dissociation affects memory, too.

Edited by crtclms
Link to comment
Share on other sites

sloane, I use the lamictal and seroquel  for seizures and bi polar 2, dual purpose you could say.

haha, I do walk into walls and have a horrible time with esculators, my timing stepping off is way off. 

thanks for your input.  I figured it was meds, but was also a bit worried that it was some low level seizure activity.

I have two cerebral hemangiomas in my right frontal lobe, and seizures bring on brain bleeds.  CAN NOT have another.

 

I didn't think these symptoms were seizure related, I get a very clear warning if I am going to have seizure. 

 

Mine is also dual purpose, so I understand :) Also even with my Dyspraxia and being used to motor issues and clumsiness - the step timing and turning around to find new walls was a completely new thing to adapt to! There were/are points where I miss door openings completely :P

 

I'm glad you get a clear warning for seizures, that can be quite helpful! I would say you were "lucky" but that term is rather ridiculous and almost offensive when talking about seizures. And I mainly wanted to add the note/caution because I wasn't sure of your personal information. So I was going off of my own experience; my own main seizures are Complex Partial (and many times I have no warning) which can be very similar. I also like to add as much information as possible for other current or future readers.

 

I hope you get adequate seizure control, especially to prevent any more brain bleeds! And again, there is a good chance the side-affects will subside. Good luck :)

Link to comment
Share on other sites

I brought this up to my Tdoc, she has a different term for it.  She called it immediate memory loss.   Yet thats it all right. 

Most likely a meds issue and could pass.   If it doesn't I will deal with it at this point, my meds are working.

Edited by dragonfly23
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...